Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Tucson, AZ

August 21, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2015, 3:50 PM MST for Cochise County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2015, 3:50 PM MST (22:50 UTC)
Expired
Aug 21, 2015, 4:15 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS55 KTWC 212250
SVRTWC
AZC003-212315-
/O.NEW.KTWC.SV.W.0078.150821T2250Z-150821T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST FRI AUG 21 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 415 PM MST

* AT 349 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NACO...AND MOVING 
  SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISBEE AND NACO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3143 11003 3139 10989 3134 10981 3133 11006
      3134 11006
TIME...MOT...LOC 2249Z 059DEG 5KT 3135 10993 

$$

MEYER
1 follow-up statement
482 
WWUS55 KTWC 212315
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST FRI AUG 21 2015

AZC003-212324-
/O.EXP.KTWC.SV.W.0078.000000T0000Z-150821T2315Z/
COCHISE AZ-
415 PM MST FRI AUG 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 415 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING NEAR BISBEE AND NACO HAS 
WEAKENED BELOW SEVERE LIMITS AND EXITED THE WARNED AREA. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. HEAVY RAIN MAY CAUSE ELEVATED 
FLOW IN WASHES AND PONDING IN ROADWAYS THIS AFTERNOON.

LAT...LON 3143 11003 3139 10989 3134 10981 3133 11006
      3134 11006
TIME...MOT...LOC 2306Z 059DEG 5KT 3135 10993 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:27 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST FRI AUG 21 2015

.SYNOPSIS...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TO
INCREASE THROUGH THE COMING WEEKEND WITH A MORE TYPICAL MONSOON
PATTERN EXPECTED INTO EARLY NEXT WEEK.  THE INCREASED MOISTURE WILL
ALSO KEEP DAYTIME TEMPERATURES CLOSER TO SEASONAL AVERAGES FRIDAY
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...THE TUCSON MORNING UPPER-AIR SOUNDING SHOWED A VERY
UNSTABLE AIR MASS BUT A RATHER POOR VERTICAL WIND PROFILE TO SUPPORT
ORGANIZED MULTI-CELL THUNDERSTORMS TODAY. RADAR HAS BEEN DETECTING A
LOT OF SMALL AND SHORT-LIVED SHOWERS AND A FEW THUNDERSTORMS SINCE
10 AM MST. EXPECT THESE TRENDS TO CONTINUE THROUGH THIS
EVENING...WITH MOST...IF NOT ALL...OF THE ACTIVITY DISSIPATING
AROUND SUNDOWN. THE UPPER HIGH WILL BE SHIFT OVER CENTRAL NEW MEXICO
ON SATURDAY WITH THE STEERING FLOW BECOMING MORE SOUTHEASTERLY TO
EASTERLY BY TOMORROW EVENING. GFS MODEL HAS BEEN RATHER CONSISTENT
IN DEPICTING A DISTURBANCE OVER MEXICO APPROACHING THE AREA LATE
SATURDAY...THEN PASSING THROUGH SOUTHERN ARIZONA ON SUNDAY. GFS
MODEL HAS BEEN QUICKER WITH THIS FEATURE THAN THE ECMWF...BUT
OVERALL EXPECTING AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE AS
THIS FEATURE PASSES THROUGH. TUESDAY AND WEDNESDAY THE UPPER HIGH
WILL BE IN A FAVORABLE POSITION TO SUPPORT MORE SHOWERS AND
THUNDERSTORMS. THEREAFTER...THE UPPER HIGH WAS PROGGED TO SHIFT OVER
THE AREA WHICH SHOULD SHUT OFF THE MOISTURE FLOW AND SUPPRESS
THUNDERSTORM DEVELOPMENT. WITH THE UPPER HIGH CENTERED OVER THE
AREA...DAYTIME TEMPERATURES WILL INCREASE A FEW DEGREES.

&&

.AVIATION...VALID THRU 22/18Z.
SCT LCL BKN CLOUDS AT 7-11K FT AGL WITH ISOLATED TO SCATTERED
SHRA/TSRA TIL 22/06Z. BRIEF MVFR CONDITIONS...ALONG WITH STRONG
GUSTY WINDS POSSIBLE IN AN AROUND SHRA/TSRA. OTHERWISE...WINDS WILL
GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING WITH AN
EMPHASIS ON AREAS FROM TUCSON AND POINTS EASTWARD. THEREAFTER...
MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD
THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. EXPECT A DECREASE IN SHOWER AND THUNDERSTORMS DURING THE
MIDDLE TO LATTER PART OF NEXT WEEK. WINDS WILL BE TYPICAL FOR MID
AUGUST AND GENERALLY LESS THAN 15 MPH WITH AFTERNOON GUSTINESS...
ESPECIALLY IN THE GILA RIVER VALLEY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 12:56 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST FRI AUG 21 2015

AZZ508-513-212030-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
1256 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 130 PM MST...

AT 1255 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THE WILLCOX PLAYA...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COCHISE AND KANSAS SETTLEMENT.

LAT...LON 3202 10998 3214 10998 3224 10974 3196 10973
TIME...MOT...LOC 1955Z 261DEG 6KT 3209 10990
Special weather statement, Aug 21, 2:07 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
207 PM MST FRI AUG 21 2015

AZZ508-212130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
207 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DOUGLAS...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.

LAT...LON 3150 10960 3151 10923 3133 10915 3133 10963
TIME...MOT...LOC 2107Z 315DEG 6KT 3138 10937
Special weather statement, Aug 21, 2:20 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST FRI AUG 21 2015

AZZ507-513-212145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
220 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH BRIEF TORRENTIAL RAINFALL.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...SIERRA VISTA SOUTHEAST AND NICKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3155 11038 3164 11026 3154 11008 3140 11027
TIME...MOT...LOC 2119Z 314DEG 6KT 3153 11024

CARLAW
Special weather statement, Aug 21, 3:23 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI AUG 21 2015

AZZ507-508-513-212300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
323 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 400 PM MST...

AT 323 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BISBEE. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISBEE...SIERRA VISTA SOUTHEAST...JUNCTION OF HIGHWAYS 80 AND 90 AND
NACO.

LAT...LON 3156 11013 3155 10971 3134 10970 3133 11009
TIME...MOT...LOC 2223Z 204DEG 3KT 3144 10984

GL
Local storm report, Aug 21, 3:36 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
336 PM MST FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             BISBEE                  31.43N 109.89W
08/21/2015  E1.00 INCH       COCHISE            AZ   LAW ENFORCEMENT

            ESTIMATED QUARTER SIZE HAIL IN BISBEE

&&

EVENT NUMBER TWC1500083

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Aug 20, 6:28 PM MSTSpecial Weather StatementTWC32 min
Aug 21, 12:56 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 21, 2:07 PM MSTSpecial Weather StatementTWC23 min
Aug 21, 2:20 PM MSTSpecial Weather StatementTWC25 min
Aug 21, 3:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 21, 3:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 21, 4:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 21, 4:54 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.